Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 110, NWS St. Louis, MO

July 2, 2022Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 2, 2022, 12:49 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2022, 12:49 PM CDT (17:49 UTC)
Expired
Jul 2, 2022, 1:17 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:50 PM CDTTSTM WND DMGJunction City, MOTREES DOWN ON THE NORTH SIDE OF FREDERICKTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS53 KLSX 021749
SVRLSX
MOC123-187-021845-
/O.NEW.KLSX.SV.W.0110.220702T1749Z-220702T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1249 PM CDT Sat Jul 2 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 145 PM CDT.

* At 1249 PM CDT, a severe thunderstorm was located near
  Fredericktown, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fredericktown around 105 PM CDT.

Other locations in the path of this severe thunderstorm include
Junction City and Cobalt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9044 3768 9043 3769 9022 3767 9020
      3769 9018 3769 9013 3767 9011 3767 9012
      3764 9015 3760 9015 3755 9014 3745 9014
TIME...MOT...LOC 1749Z 271DEG 8KT 3760 9035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
059 
WWUS53 KLSX 021806
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
106 PM CDT Sat Jul 2 2022

MOC123-187-021845-
/O.CON.KLSX.SV.W.0110.000000T0000Z-220702T1845Z/
Madison MO-St. Francois MO-
106 PM CDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...

At 106 PM CDT, a severe thunderstorm was located over Junction City,
moving east at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Madison and southeastern St. Francois Counties in
southeastern Missouri, including the following locations... Catherine
Place and Mine La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9036 3768 9034 3769 9022 3767 9020
      3769 9018 3769 9013 3767 9011 3767 9012
      3764 9015 3760 9015 3755 9014 3747 9014
TIME...MOT...LOC 1806Z 275DEG 10KT 3760 9027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
026 
WWUS53 KLSX 021817
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
117 PM CDT Sat Jul 2 2022

MOC123-187-021827-
/O.CAN.KLSX.SV.W.0110.000000T0000Z-220702T1845Z/
Madison MO-St. Francois MO-
117 PM CDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON AND
SOUTHEASTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3751 9036 3768 9034 3769 9022 3767 9020
      3769 9018 3769 9013 3767 9011 3767 9012
      3764 9015 3760 9015 3755 9014 3747 9014
TIME...MOT...LOC 1815Z 271DEG 8KT 3760 9024 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:22 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 2, 12:22 PM CDT, 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1222 PM CDT Sat Jul 2 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 408 AM CDT Sat Jul 2 2022

Latest surface analysis is showing a front extending from southern
Kansas through southern Missouri and far southern Illinois into the
Ohio Valley.  Latest radar mosaic is showing clusters of showers and
thunderstorms north of the front from Kansas into Indiana caused by
a combination of weak lift from mid level disturbances moving
through the zonal flow aloft paired with low level moisture
convergence cause by weak 925-850mb southerly flow.  The most
concentrated area of thunderstorms is currently over eastern Kansas
which the RAP/NAM show a resulting MCV moving east across the CWA
later this morning/afternoon.  Some CAMS solutions including the
HRRR have thunderstorms redeveloping across central and southeast
Missouri this afternoon in advance of this feature as the HREF is
showing MUCAPES in the 1000-2000 J/kg range with deep layer shear
around 30 knots.  This will be enough for isolated strong to severe
storms capable producing wind gusts to 60 mph and hail up to the
size of quarters.  In addition, with PWATS of 2.0" and deep warm
cloud layers, some heavy downpours will also be possible.

The chance for showers and thunderstorms will continue tonight into
Sunday, particularly over the southern half of the CWA which will be
closer the front.  The best chance will be late tonight into early
Sunday when low level moisture convergence increases across the area
again.

Highs are expected to be mainly in the 80s behind the front with
mainly cloudy skies.  Highs on Sunday will be back close to normal
with more sun.

Britt

.LONG TERM...  (Sunday Night through Friday)
Issued at 408 AM CDT Sat Jul 2 2022

Operational global models and their ensembles are in general
agreement that the upper high that has been over the lower
Mississippi Valley will build north into the Mid South early next
week.  This will act to push the surface front north of the CWA
through midweek.  PoPs from the EPS/GEFS are relatively low during
this time period, and are focused over the northern CWA closer to
the front.  There is decent agreement between the GFS/ECMWF that a
trough will move through the Great Lakes by late week which will act
to bring the front south into the CWA, so will keep a chance of
showers and thunderstorms across the CWA Thursday into Friday. By
next weekend, the EPS and GEFS are showing the upper high
shifting westward into the Rockies with northwesterly flow over
Midwest.

Heat will build across the area from the early to middle part of
next week with 850mb temperatures climbing from 18-20C on Monday to
23-25C on Tuesday and Wednesday.  This will result in highs climbing
through the 90s Monday through Wednesday combined with dewpoints in
the 70s resulting in heat indices of 100 to 105 on Monday and at or
above 105 degrees on Tuesday into Thursday.  This trend is reflected
well in the NBM temperature plumes which shows temperatures warming
up early next week with little spread between the 25th and 75th
percentiles through Wednesday as the front lifts north of the area.
Then there is a slow cooling and a slight spread in the plumes
indicating small differences in the ensemble solutions as the front
moves back south into the CWA.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1215 PM CDT Sat Jul 2 2022

Widespread showers and a few thunderstorms will continue to impact
terminals along the I-70 corridor through the afternoon today.
While the deepest and most significant convection is expected to
largely remain south of these areas across the Ozarks, periodic
visibility reductions and MVFR ceilings can be expected through at
least the remainder of the afternoon and possibly into the early
evening.

A lull in convective activity is expected during the late evening
and overnight, but there is some potential for redeveloping
convection early in the morning, with additional rounds possible
continuing through the day Sunday. However, there is a high degree
of uncertainty regarding when and where this convection will
occur, if it does at all, and as such we've opted to avoid using
a prevailing SH or TS for this activity at this time.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 2, 4:29 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
429 AM CDT Sat Jul 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
429 AM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the area tonight.  Isolated
severe thunderstorms are possible late this morning and this
afternoon over parts of central and southeast Missouri as well as
southwest Illinois. Damaging winds up to 60 mph are the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues Sunday through Friday across
parts of the area.

Dangerous levels of heat will return early next week with widespread
heat indices of 105 degrees or greater possible Tuesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning and this afternoon
over parts of central and southeast Missouri as well as southwest
Illinois.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:26 AM CDTAreal Flood AdvisoryLSXJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.